MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME BRPL 3D; DEVICE, EMBOLIZATION, VASCULAR

MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME BRPL 3D; DEVICE, EMBOLIZATION, VASCULAR
Model Number APB-3.5-8-3D-ES
Medical Device Problem Codes Detachment of Device or Device Component (2907); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 06/29/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that an axium prime bare (apb) coil experienced resistance and prematurely detached in the catheter hub, and another helix coil also experienced resistance.It was reported that the apb coil advanced from the sheath to the catheter easily initially, but soon a tight resistance was felt.The doctor took the coil back into the sheath but noticed it had detached prematurely in the hub.A coil from another manufacturer was delivered without issue afterwards, but then a helix coil was attempted which also experienced resistance after freely moving into the microcatheter.The doctor felt the resistance was too high, so another helix coil was used which deployed smoothly.The patient did not experience any injury or complications.The devices were prepared and flushed according to the instructions for use (ifu).The pushwire was not bent or broken, and was not rotated in the procedure.The patient was undergoing treatment for a ruptured, saccular aneurysm located in the anterior communicating artery.The max diameter was 4 mm.The neck diameter was 2.7 mm.The patient¿s blood flow was normal, and the vessel tortuosity was minimal.Ancillary devices include a penumbra sheath, navien guide catheter, echelon microcatheter, and a traxcess guidewire.
 
Additional Manufacturer Narrative
The echelon-10 micro catheter involved in the event was not returned for analysis as it was discarded.The actuator interface was found kinked but still securely attached to the coupler tube.There is no evidence of mechanical detachment using an instant detacher at this location.The break indicator was found broken with the release wire retracted almost completely out of the distal segment.The pusher was found bent at 40.4cm from the proximal end of the distal segment.The coin was retracted completely out of the lumen stop.The shield coil was found intact.The implant coil was already detached and not returned for analysis.No other damages or anomalies were found.Based on the device analysis and reported information, the customer¿s report of ¿coil resistance/stuck at cath.Hub¿ could not be confirmed as the implant coil was already detached.Potential causes for this failure are incompatible catheter, device not properly hydrated, user advances coil against resistance, damage to coil due to excessive tightening of rhv or sheath not properly seated in hub.The customer report of ¿premature detachment¿ was not confirmed.The pusher was broken at the break indica tor and the release wire/coin were retracted out of the lumen stop; detaching the implant coil as designed by the device.There is no malfunction with the pusher or detach element that would contribute towards the premature detachment.Since the echelon-10 micro catheter used in the event was not returned, any contribution of the catheter to the issue could not be determined.The echelon-10 has an inner diameter of 0.0165¿ which is compatible for use with the axium prime coil per ifu.The pusher was found bent, indicative of advancement against resistance.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
AXIUM PRIME BRPL 3D
Common Device Name
DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key10228427
Report Number2029214-2020-00651
Device Sequence Number18981245
Product Code KRD
UDI-Device Identifier00847536021266
UDI-Public00847536021266
Combination Product (Y/N)N
Initial Reporter CountryIN
PMA/510(K) Number
K151447
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/11/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/18/2021
Device Model NumberAPB-3.5-8-3D-ES
Device Catalogue NumberAPB-3.5-8-3D-ES
Device Lot NumberA615380
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/16/2020
Initial Date Received by Manufacturer 06/29/2020
Supplement Date Received by Manufacturer10/30/2020
Initial Report FDA Received Date07/03/2020
Supplement Report FDA Received Date11/11/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1